Geometriae Dedicata

, Volume 95, Issue 1, pp 1–17

Uniform Growth in Groups of Exponential Growth

  • Pierre De La Harpe
Article

Abstract

This is an exposition of examples and classes of finitely-generated groups which have uniform exponential growth. The main examples are non-Abelian free groups, semi-direct products of free Abelian groups with automorphisms having an eigenvalue of modulus distinct from 1, and Golod–Shafarevich infinite finitely-generated p-groups. The classes include groups which virtually have non-Abelian free quotients, nonelementary hyperbolic groups, appropriate free products with amalgamation, HNN-extensions and one-relator groups, as well as soluble groups of exponential growth. Several open problems are formulated.

exponential growth growth of groups uniform exponential growth 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AdS-57] Adel'son-Vel'skii, G. M. and Sreider, Yu. A.: The Banach mean on groups, Uspekhi Mat. Nauk. (NS) 12(6) (1957), 131–136 [Russian original: Uspekhi Mat. Nauk (NS) 12(6) (1957) (78), pp. 131-136].Google Scholar
  2. [Alp] Alperin, R.: Uniform growth of polycyclic groups, Geom. Dedicata 92 (2002), 105–113.Google Scholar
  3. [ArL] Arzhantseva, G. N. and Lysenok, I. G.: Growth tightness for word hyperbolic groups, Preprint (http://www.unige.ch/math/biblio/preprint/pp2001.html).Google Scholar
  4. [ArO-96] Arzhantseva, G. N. and Ol'shanskii, A. Yu.: The class of groups all of whose subgroups with lesser number of generators are free is generic, Math. Notes 59 (1996), 350–355.Google Scholar
  5. [BaG-99] Bartholdi, L. and Grigorchuk, R.: Lie methods in growth of groups and groups of finite width, In: M. Atkinson et al. (eds), Computationaland Geometric Aspects of Modern Algebra, London Math. Soc. Lecture Note Ser. 275, Cambridge Univ. Press, 2000, pp. 1–27.Google Scholar
  6. [BaP-78] Baumslag, B. and Pride, S. J.: Groups with two more generators than relators, J. London Math. Soc. 17 (1978), 435–436.Google Scholar
  7. [BaP-79] Baumslag, B. and Pride, S. J.: Groups with one more generator than relators, Math. Z. 167 (1979), 279–281.Google Scholar
  8. [BCG-95] Besson, G., Courtois, G. and Gallot, S.: Entropies et rigidités des espaces localement symétriques de courbure strictement négative, Geom. Funct. Anal. 5 (1995), 731–799.Google Scholar
  9. [BCG-96] Besson, G., Courtois, G. and Gallot, S.: Minimal entropy and Mostow's rigidity theorems, Ergodic Theory Dynam. Systems 16 (1996), 623–649.Google Scholar
  10. [BuH-00] Bucher, M. and de la Harpe, P.: Free products with amalgamation and HNNextensions of uniformly exponential growth, Math. Notes 67 (2000), 686–689.Google Scholar
  11. [CeG-97] Ceccherini-Silberstein, T. G. and Grigorchuk, R. I.: Amenability and growth of one-relator groups, Enseign. Math. 43 (1997), 337–354.Google Scholar
  12. [CFP-96] Cannon, J. W., Floyd, W. J. and Parry, W. R.: Introductory notes on Richard Thompson's groups, Enseign. Math. 42 (1996), 215–256.Google Scholar
  13. [Din-71] Dinaburg, E. I.: A connection between various entropy characteristics of dynamical systems, Math. USSR Izvest. 5 (1971), 337–378.Google Scholar
  14. [Edj-84] Edjvet, M.: Groups with balanced presentations, Arch. Math. 42 (1984), 311–313.Google Scholar
  15. [EMO] Eskin, A., Mozes, S. and Hee Oh: Uniform exponential growth for linear groups, Internat. Math. Res. Notices 2002(31) (2002), 1675–1683.Google Scholar
  16. [Fri-96] Friedland, S.: Entropy of graphs, semigroups and groups, In: M. Pollicott and K. Schmidt (eds), Ergodic Theory of Z d -Actions, London Math. Soc. Lecture Notes Ser. 228, Cambridge Univ. Press, 1996, pp. 319–343.Google Scholar
  17. [GeZ] Gelander, T. and Zuk, A.: Dependence of Kazhdan constants on generating subsets, Israel J. Math. 129 (2002), 93–98.Google Scholar
  18. [GLP-81] Gromov, M., Lafontaine, J. and Pansu, P.: Structures métriques pour les variétés riemanniennes, Cedic/F. Nathan, 1981.Google Scholar
  19. [GLP-99] Gromov, M., with appendices by M. Katz, P. Pansu, and S. Semmes, edited by J. Lafontaine and P. Pansu, translated by S. M. Bates: Metric Structures for Riemannian and Non-Riemannian Spaces, Progr. in Math. 152, Birkhäuser, Basel, 1999.Google Scholar
  20. [GLW-88] Ghys, E., Langevin, R. and Walczak, P.: Entropie géométrique des feuilletages, Acta Math. 160 (1988), 105–142.Google Scholar
  21. [Gol-64] Golod, E. S.: On nil-algebras and finitely approximable p-groups, Amer. Math. Soc. Transl. Ser. (2) 48 (1965), 103–106 [Russian original: Izv. Akad. Nauk. SSSR Ser. Mat. 28 (1964), 273-276].Google Scholar
  22. [Gon-98] Gonciulea, C.: Non virtually abelian Coxeter groups virtually surject onto Z Z, PhD thesis, Ohio State University, 1998.Google Scholar
  23. [GoS-64] Golod, E. S. and Shafarevich, I. R.: On class field towers, Amer. Math. Soc. Transl. Ser. (2) 48 (1965), 91–102 [Russian original: Izv. Akad. Nauk. SSSR Ser. Mat. 28 (1964), 261-272].Google Scholar
  24. [GrH-97] Grigorchuk, R. I. and de la Harpe, P.: On problems related to growth, entropy and spectrum in group theory, J. Dynam. ControlSystems 3(1) (1997), 51–89.Google Scholar
  25. [GrH] Grigorchuk, R. I. and de la Harpe, P.: Limit behaviour of exponential growth rates for finitely generated groups, In: Étienne Ghys et al. (eds), Essays on Geometry and Related Topics, Mémoires dédiés àAndréHaefliger, Volume 2, Monographie 38, Enseign. Math., 2001, pp. 351–370.Google Scholar
  26. [GrH-01] Grigorchuk, R. I. and de la Harpe, P.: One-relator groups of exponential growth have uniformly exponential growth, Math. Notes 69 (2001), 628–630.Google Scholar
  27. [Gri-89] Grigorchuk, R. I.: On the Hilbert-Poincare´ series of graded algebras that are associated with groups, Math. USSR Sb. 66 (1990), 211–229 [Russian original: Mat. Sb. (N.S.) 180(2) (1989), 211-229].Google Scholar
  28. [GrM-97] Grigorchuk, G. I. and Mamaghani, M. J.: On use of iterates of endomorphisms for constructing groups with specific properties, Math. Stud. 8 (1997), 198–206.Google Scholar
  29. [Gro-77] Gromov, M.: Entropy of holomorphic maps, Circulated preprint, IHES (1977).Google Scholar
  30. [Gro-82] Gromov, M.: Volume and bounded cohomology, Publ. Math. IHES 56 (1982), 5–100.Google Scholar
  31. [Haa-79] Haagerup, U.: An example of a nonnuclear C_-algebra which has the metric approximation property, Invent. Math. 50 (1979), 279–293.Google Scholar
  32. [Har-00] de la Harpe, P.: Topics in Geometric Group Theory, Univ. Chicago Press, 2000.Google Scholar
  33. [JoVa-91] Jolissaint, P. and Valette, A.: Normes de Sobolev et convoluteurs borne´ s sur L2(G), Ann. Inst. Fourier 41 (1991), 797–822.Google Scholar
  34. [KaM-85] Kargapolov, M. and Merzliakov, Iou.: Eléments de la théorie des groupes, Editions Mir, 1985.Google Scholar
  35. [Kou-98] Koubi, M.: Croissance uniforme dans les groupes hyperboliques, Ann. Inst. Fourier 48 (1998), 1441–1453.Google Scholar
  36. [Lan-65] Lang, S.: Algebra, Addison-Wesley, Englewood Cliffs, 1965.Google Scholar
  37. [Lin-84] Lind, D. A.: The entropies of topological Markov shifts and a related class of algebraic integers, Ergod. Theory Dynam. Systems 4 (1984), 283–300.Google Scholar
  38. [Man-79] Manning, A.: Topological entropy for geodesic flows, Ann. of Math. 110 (1979), 567–573.Google Scholar
  39. [MaV-00] Margulis, G. A. and Vinberg, E. B.: Some linear groups virtually having a free quotient, J. Lie Theory 1 (2000), 171–180.Google Scholar
  40. [Mi-68a] Milnor, J.: A note on curvature and fundamental group, J. Differential Geom. 2 (1968), 1–7 [Collected Papers, vol. 1, pages 53 and 55-61].Google Scholar
  41. [Mi-68b] Milnor, J.: Growth of finitely generated solvable groups, J. Differential Geom. 2 (1968), 447–449.Google Scholar
  42. [Osi-a] Osin, D.: The entropy of solvable groups, Ergod. Theory Dynam. Systems (to appear).Google Scholar
  43. [Osi-b] Osin, D.: Algebraic entropy and amenability of groups, Preprint (http://www. unige.ch/math/biblio/preprint/2001/tightf.ps).Google Scholar
  44. [Pat-99] Paternain, G. P.: Geodesic Flows, Progr. in Math. 180, Birkhäuser, Basel, 1999.Google Scholar
  45. [Ros-74] Rosenblatt, J. M.: Invariant measures and growth conditions, Trans. Amer. Math. Soc. 193 (1974), 33–53.Google Scholar
  46. [RoW-84] Robinson, D. J. and Wilson, J. S.: Soluble groups with many polycyclic quotients, Proc. London Math. Soc. 48 (1984), 193–229.Google Scholar
  47. [Sam-99] Sambusetti, A.: Minimal growth of non-Hopfian free products, CR Acad. Sci. Paris Ser. I 329 (1999), 943–946.Google Scholar
  48. [Sel-99] Sela, Z.: Endomorphisms of hyperbolic groups I: the Hopf property, Topology 38, 301–321.Google Scholar
  49. [Stö-83] Sto¨ hr, R.: Groups with one more generator than relators, Math. Z. 182 (1983), 45–47.Google Scholar
  50. [Sva-55] Svarc, A. S.: Volume invariants of coverings (in Russian), Dokl. Akad. Nauk. 105 (1955), 32–34.Google Scholar
  51. [Sha-00] Shalom, Y.: Explicit Kazhdan constants for representations of semisimple and arithmetic groups, Ann. Inst. Fourier 50 (2000), 833–863.Google Scholar
  52. [ShW-92] Shalen, P. B. and Wagreich, P.: Growth rates, Zp-homolgy, and volumes of hyperbolic 3-manifolds, Trans. Amer. Math. Soc. 331 (1992), 895–917.Google Scholar
  53. [Tit-81] Tits, J.: Groupes a´ croissance polynomiale, Séminaire Bourbaki, 1980/81, Lecture Notes in Math. 901, Springer, New York, 1981, pp. 176–188.Google Scholar
  54. [Wol-68] Wolf, J. A.: Growth of finitely generated solvable groups and curvature of Riemannian manifolds, J. Differential Geom. 2 (1968), 421–446.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • Pierre De La Harpe
    • 1
  1. 1.Section de MathématiquesGenève 24Switzerland

Personalised recommendations